IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3184 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   Article in PDF (1,645 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   References
   Article Figures

 Article Access Statistics
    Viewed4612    
    Printed47    
    Emailed1    
    PDF Downloaded81    
    Comments [Add]    
    Cited by others 3    

Recommend this journal

 


 
 Table of Contents    
NET LETTER
Year : 2013  |  Volume : 79  |  Issue : 1  |  Page : 135

Warfarin-induced calciphylaxis in a chronic hypercalcemic patient


1 Department of Dermatology, Wan Fang Hospital, Taipei Medical University, Taipei, Taiwan
2 Department of Dermatology, Taipei Medical University Hospital, Taipei, Taiwan
3 Department of Internal Medicine, Division of Nephrology, Wan Fang Hospital, Taipei Medical University, Taipei, Taiwan

Date of Web Publication14-Dec-2012

Correspondence Address:
Chun-Hong Hu
Department of Dermatology, Wan Fang Hospital, No. 111, Sec. 3, Xinglong Rd., Wenshan Dist., Taipei City 116
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0378-6323.104691

Rights and Permissions



How to cite this article:
Huang YC, Chou CY, Sue YM, Hu CH. Warfarin-induced calciphylaxis in a chronic hypercalcemic patient. Indian J Dermatol Venereol Leprol 2013;79:135

How to cite this URL:
Huang YC, Chou CY, Sue YM, Hu CH. Warfarin-induced calciphylaxis in a chronic hypercalcemic patient. Indian J Dermatol Venereol Leprol [serial online] 2013 [cited 2019 Dec 10];79:135. Available from: http://www.ijdvl.com/text.asp?2013/79/1/135/104691


Sir,

Calciphylaxis most commonly occurs in patients with end-stage renal disease under dialysis. Warfarin is a risk factor for calciphylaxis in uremic patients, but is rarely known to induce calciphylaxis in non-uremic patients. We report herein a warfarin-induced calciphylaxis in a patient with chronic hypercalcemia.

A 19-year-old male patient with history of persistent hypercalcemia of unknown cause and chronic renal insufficiency for 1 year presented himself with extensive painful necrotic ulcer over bilateral legs for 4 months [Figure 1]. Review of history showed that he received bilateral iliac vein stenting for the iliac vein compression syndrome. He then received warfarin after the stent implantation. One month after warfarin treatment, he developed progressive painful ulceration on bilateral legs within 1 week. The results of laboratory examination indicated elevated serum creatinine (2.1 mg/dL), calcium (12.9 mg/dL), normal phosphate (4 mg/dL) and decreased intact parathyroid hormone (6.32 ng/L). The findings of urine analysis were mild proteinuria and hematuria. Renal sonography was found to have bilateral renal stones and right hydronephrosis. The titre values of antinuclear antibody, rheumatoid factor, antineutrophil cytoplasmic antibody, antiphospholipid antibody and cryoglobulin were all negative. The result of immunoelectrophoresis showed no monoclonal gammopathy. As shown in [Figure 2], the specimen picture of skin biopsy presented subcutaneous calcium deposits with diffuse panniculitis and fat necrosis. [Figure 3] shows calcification within the media of small- and medium-sized arterioles, with extensive intimal hyperplasia and fibrosis. We suspected a warfarin-induced calciphylaxis and shifted it to aspirin. The ulcerations were managed by local wound care, and gradually healed with residual scars within 5 months. At that time, all our survey for hypercalcemia only revealed a high 1,25 (OH) vitamin D3 (67 pg/mL), and no etiology of hypervitaminosis D could be identified. Patient's hypercalcemia was persistent and we educated him not to take warfarin anymore.
Figure 1: Widespread necrotic ulcerations over the right leg

Click here to view
Figure 2: Calcification within the arterioles and subcutaneous calcium deposits with panniculitis and fat necrosis (H and E, x100)

Click here to view
Figure 3: Circumferential medial calcific deposit in an arteriole with extensive intimal hyperplasia and fibrosis (H and E, x400)

Click here to view


Except calciphylaxis, we need to consider the conditions of antiphospholipid syndrome or vasculitis in a patient with extensive necrotic ulcerations. We could exclude those diseases by adequate laboratory workup and the typical histological findings of calciphylaxis.

In non-uremic patients, primary hyperparathyroidism, malignancy and connective tissue diseases are the most commonly found underlying diseases. [1] Other possible causes in calciphylaxis include high calcium phosphate product and hypercoaguability. But, only few reports exist in the literature to describe warfarin-induced calciphylaxis in non-uremic patients. [2],[3] Warfarin can inhibit the activation of matrix G1A protein, which inhibits vascular calcification and reduces functional protein C levels to cause hypercoaguability. [4] Our patient had persistent hypercalcemia and was triggered by warfarin therapy. Combination of hypercalcemia and warfarin therapy can lead to calciphylaxis. To the best of our knowledge, this is the first report of warfarin-induced calciphylaxis in a non-uremic hypercalcemic patient.

Calciphylaxis is a condition with high morbidity and mortality usually due to infection. Intravenous sodium thiosulfate is a novel treatment for calciphylaxis through the probable mechanism of dissolving insoluble calcium salts in tissue into soluble calcium thiosulfate. [5] The current therapeutic trend for calciphylaxis consists of reducing calcium phosphate product, improving hypercoaguability, improving wound care, prevention of infection and using a trial of intravenous sodium thiosulfate. Avoiding warfarin in a high-risk patient and halting it in a patient with existing calciphylaxis are important.

 
  References Top

1.Nigwekar SU, Wolf M, Sterns RH, Hix JK. Calciphylaxis from nonuremic causes: A systematic review. Clin J Am Soc Nephrol 2008;3:1139-43.  Back to cited text no. 1
[PUBMED]    
2.Asobie N, Wong E, Cook MG. Calciphylaxis in a diabetic patient provoked by warfarin therapy. Clin Exp Dermatol 2008;33:342-4.  Back to cited text no. 2
[PUBMED]    
3.Banerjee C, Woller SC, Holm JR, Stevens SM, Lahey MJ. Atypical calciphylaxis in a patient receiving warfarin then resolving with cessation of warfarin and application of hyperbaric oxygen therapy. Clin Appl Thromb Hemost 2010;16:345-50.  Back to cited text no. 3
[PUBMED]    
4.Howe AM, Webster WS. Warfarin exposure and calcification of the arterial system in the rat. Int J Exp Pathol 2000;81:51-6.  Back to cited text no. 4
[PUBMED]    
5.Schlieper G, Brandenburg V, Ketteler M, Floege J. Sodium thiosulfate in the treatment of calcific uremic arteriolopathy. Nat Rev Nephrol 2009;5:539-43.  Back to cited text no. 5
[PUBMED]    


    Figures

  [Figure 1], [Figure 2], [Figure 3]

This article has been cited by
1 Calcific uremic arteriolopathy in hemodialyzed patients
Checheriţă, I.A., Smarandache, D., Rădulescu, D., (...), Sebe, I., Lascăr, I.
Chirurgia (Romania). 2013; 108(5): 736-740
[Pubmed]
2 Warfarin-induced calciphylaxis: A case report and review of literature
Saifan, C., Saad, M., El-Charabaty, E., El-Sayegh, S.
International Journal of General Medicine. 2013; 6: 665-669
[Pubmed]
3 Warfarin
Reactions Weekly. 2013; 1459(1): 38
[Pubmed] | [DOI]



 

Top
Print this article  Email this article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow